Arizona, 2011Flash Flood in Arizona, August 19, 2011
August 19, 2011 · NWS FGZ · 1 event in 1 county or zone
Thunderstorms produced heavy rain over the Schultz Burn Area which lead to flash flooding down hill.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms produced heavy rain over the Schultz Burn Area which lead to flash flooding down hill.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Aug 19, 9:30 AM MST, 3 hours 34 minutes earlier.
Area forecast discussion, Aug 19, 9:30 AM MST, 3 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
930 AM MST FRI AUG 19 2011
.SYNOPSIS...A MOIST AND UNSTABLE AIR MASS WILL BRING SHOWERS AND
THUNDERSTORMS TO THE REGION FOR THE NEXT FEW DAYS. OVER THE WEEKEND A
DRY SOUTHWESTERLY FLOW WILL DEVELOP LIMITING CONVECTIVE ACTIVITY
DURING THE EARLY PART OF NEXT WEEK...ESPECIALLY ACROSS THE WESTERN
PORTIONS OF THE STATE.
&&
.DISCUSSION...SUBTROPICAL HIGH REMAINS CENTERED NEAR TEXAS AND
EXTENDS WESTWARD ACROSS NM AND AZ ALLOWING A MOIST AND UNSTABLE AIR
MASS TO MOVE NORTHWARD ACROSS THE STATE. IN ADDITION...OVERNIGHT
MESOSCALE CONVECTIVE SYSTEM WAS ABLE TO PUSH SOME ADDITIONAL
MOISTURE...AND DUST...INTO NORTHERN ARIZONA.
MORNING SOUNDING INDICATES MODERATE INSTABILITY BUT ONLY WEAK STEERING
LEVEL FLOW. THUS EXPECT SLOW MOVING STORMS CAPABLE OF PRODUCING
MODERATE TO HEAVY RAINFALL AMOUNTS. THE MAIN THREAT TODAY WILL BE
HEAVY RAINFALL WITH SOME POTENTIAL FOR LOCALIZED FLOODING. SOME OF
THE STRONGER STORMS MAY PRODUCE SMALL HAIL...ESPECIALLY OVER THE
HIGHER TERRAIN. STRONG AND GUSTY WINDS ARE POSSIBLE AS THE STORMS
MOVE OFF THE HIGHER TERRAIN AND INTO THE LOWER ELEVATIONS.
LITTLE CHANGE IS EXPECTED ON SATURDAY AS THE SAME LARGE SCALE PATTERN
REMAINS IN PLACE.
BY SUNDAY...A TROUGH WILL DEVELOP ACROSS THE EASTERN PACIFIC
STRENGTHENING THE SOUTHWESTERLY FLOW AND BRINGING IN DRIER AIR ACROSS
THE SOUTHWEST...INCLUDING THE WESTERN PORTIONS OF ARIZONA. CONVECTIVE
ACTIVITY WILL BEGIN A DRYING TREND STARTING IN THE WEST ON SUNDAY AND
PROGRESSING EASTWARD ON MONDAY AND TUESDAY. MOISTURE WILL LIKELY
BEGIN TO RETURN BY MIDWEEK WITH AN INCREASE IN CONVECTIVE ACTIVITY
SPREADING FROM EAST TO WEST.
&&
.AVIATION...FOR THE 18Z PACKAGE...SCT-BKN CLOUD COVER WITH BASES
FROM 9-11KFT AGL WILL GIVE WAY TO SCT TO NMRS SHRA/TSRA DEVELOPING
BY 18Z. MOST CONCENTRATED THUNDERSTORM ACTIVITY EXPECTED SOUTH/EAST
OF A LINE FROM KPRC-KCMR-KRQE. EXPECT ERRATIC AND GUSTY OUTFLOW
WINDS...AS WELL AS BRIEF MVFR/LCL IFR CONDITIONS WITH THE STRONGER
STORMS. MOST STORMS WILL DISSIPATE AFTER 03Z/SAT....THOUGH SOME
SCT-BKN CLOUD COVER WILL LINGER THROUGH 06Z/SAT. AVIATION DISCUSSION
NOT UPDATED FOR AMENDMENTS.
&&
.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.
&&
PUBLIC........DB
AVIATION......OUTLER
FOR NORTHERN ARIZONA WEATHER INFORMATION VISIT WEATHER.GOV/FLAGSTAFF.
Hazardous weather outlook, Aug 19, 3:37 AM MST, 9 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
337 AM MST FRI AUG 19 2011
AZZ004>018-037>040-200645-
KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY-
COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS-
NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY-
CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS-
NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS-
OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264-
337 AM MST FRI AUG 19 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
ARIZONA...NORTH CENTRAL ARIZONA...NORTHEAST ARIZONA AND WEST
CENTRAL ARIZONA.
.DAY ONE...TODAY AND TONIGHT
SCATTERED TO NUMEROUS AFTERNOON AND EVENING THUNDERSTORMS ARE
EXPECTED TODAY WITH THE HIGHEST CONCENTRATION OF STORMS OVER
PORTIONS OF SOUTHEAST COCONINO COUNTY...PORTIONS OF YAVAPAI
COUNTY...NORTHERN GILA COUNTY AND SOUTHERN NAVAJO AND APACHE
COUNTIES. LIGHTNING...LOCALLY HEAVY RAINFALL AND FLOODING WILL BE
THE MAIN THREATS.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
SCATTERED THUNDERSTORMS ARE FORECAST FOR SATURDAY. FOR THE
REMAINDER OF THE WEEKEND INTO EARLY NEXT WEEK...A DRIER SOUTHWEST
FLOW IS EXPECTED TO AFFECT CENTRAL AND WESTERN PORTIONS OF THE
STATE...WITH THE BEST CHANCE OF THUNDERSTORMS SHIFTING INTO
EASTERN AND EAST CENTRAL ARIZONA.
.SPOTTER INFORMATION STATEMENT.
WEATHER SPOTTERS SHOULD REPORT SIGNIFICANT WEATHER CONDITIONS
ACCORDING TO STANDARD OPERATING PROCEDURES.
Flash Flood, Coconino
- When
- August 19, 1:04 PM MST to 3:04 PM MST
- Where
- Coconino County, 5.34 mi NNE of Sunnyside to 4.33 mi SSW of Sunset Crater
- Cause
- Heavy Rain / Burn Area
- Property damage
- $10,000
- Reported by
- Law Enforcement
- Coordinates
- 35.270, -111.580
Rain gages across the Schultz Fire Area received between 0.59 and 2.68 of rain. Several roads were closed due to flash flooding and debris flows in Hutchison Acres and Timberline neighborhoods downstream from the Schultz Burn Area. Eighteen to 24 inches of water was flowing across Pi on Road and other roads in the Timberline area.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Pennsylvania, August 19, 20114 deaths · 1 injured · $1.7 million · 1.5 in hail · 53 events
- Tornadoes and Hail in Wisconsin, August 19, 20111 death · $120,000 · EF1 · 7 events
- Flood in Ohio, August 19, 2011$2.5 million · 1 event
- Damaging Winds in South Carolina, August 19 to 21, 20116 injured · $181,000 · 60 kt wind · 6 events
- Hail and Damaging Winds in Massachusetts, August 19, 2011$147,000 · 1 in hail · 30 events
- Hail and Damaging Winds in Kansas, August 19, 2011$36,000 · 3 in hail · 22 events
- Flood and Hail in Ohio, August 19, 2011$60,000 · 50 kt wind · 6 events
- Hail and Damaging Winds in Pennsylvania, August 19, 2011$40,000 · 1 in hail · 14 events
- Hail and Damaging Winds in New York, August 19, 2011$38,000 · 1 in hail · 12 events
- Damaging Winds in Georgia, August 19, 2011$54,000 · 3 events
- Hail and Damaging Winds in Kansas, August 19 to 20, 2011$31,000 · 4.5 in hail · 13 events
- Tornadoes and Hail in Michigan, August 19, 2011$30,000 · EF0 · 9 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 342213.